Living with cancer is not just about dealing with the physical symptoms of the disease and its treatment, it is about ensuring you look after your emotional health too. Chemotherapy and radiotherapy can be very taxing, and the associated pain and fatigue are a real test of a patient’s mental well-being. For many patients, one of the biggest emotional challenges they face is coping with unwanted changes to their physical appearance. Chemotherapy kills cancer cells, but in doing so, renders the skin, hair and body highly susceptible to damage. This is because chemotherapeutic agents target cells that are undergoing active DNA replication. Cancer cells fall into this category, but, unfortunately, so too do cells with a high turnover, such as hair cells, skin cells and cells within the gut. As a result of this, hair loss, weight change and skin sensitivity are some of the most frequently observed, yet difficult to manage, side effects of chemotherapy.
This article will focus on how chemotherapy can affect the skin, concisely explaining what to expect and how best to manage it.
1 How does chemotherapy affect the skin?
Human skin is made up of cells, which have a rapid turnover rate; they are constantly being shed and replaced. This happens because these highly specialised cells are constantly dividing. Unfortunately, this property of rapid regeneration, or active division, makes these cells particularly vulnerable to the damaging effects of chemotherapy.
Not only that, chemotherapy also compromises the protective function of the skin barrier. The growth and migration of the keratinocytes (skin cells) is disrupted and the immune cells that penetrate the skin, protecting against environmental insults, no longer work effectively. Following treatment with some agents there is also an allergy-type reaction, which appears to be due to an inflammatory response, however, the exact mechanism behind this remains unclear.
In combination these effects cause increased skin fragility and dehydration.
Not all chemotherapies have dermal side-effects, and this depends on the type and duration of treatment. However,but some of the most common skin-related side effects of chemotherapy are:
1.1 Dry skin:
The inefficient replacement of cells at the skin’s surface, means that the body’s own naturally occurring skin barrier is compromised. The skin becomes thin, dry and inflamed, and highly susceptible to damage by external irritants. Sensory nerves, which lie immediately below the surface of the skin, are more easily aggravated, causing itchiness and there is a general feeling of discomfort and tightness.
1.2 Sun sensitivity:
The breakdown of the protective skin barrier also means that skin becomes more sensitive to the sun’s damaging UV rays and, as such, extra precautions should be taken to prevent damage. This increased sensitivity will last beyond completion of any chemotherapy, so it is important to continue to take extra care for the months that follow.
Rashes, blisters, skin discolouration and skin peeling are all unwanted side effects of current cancer treatments. Over 50% of patients who are prescribed epidermal growth factor receptor (EGFR) inhibitors (which are exceptionally effective chemotherapeutics) will experience an acne-like rash over their face, body and upper limbs. As well as being unsightly, these rashes may cause an itching or burning sensation, which is exasperated due to the skin’s heightened sensitivity. Patients also frequently report redness and soreness at injection sites and experience a pattern of hyperpigmentation, following the underlying vein network.
1.4 Hand-foot syndrome:
The skin on the palms of the hands and the underside of the feet becomes particularly susceptible to damage. Patients report erythema (redness) and swelling, as well as numbness and paraesthesia. The latter two symptoms are probably due to damage of the underlying nerve fibres.
1.5 Nail changes:
Chemotherapy frequently causes nail problems. Sometimes the nails develop ridges, or white marks, other times they become very dry and brittle, breaking easily. In severe cases the nail may lift up from the nailbed, exposing the highly sensitive skin beneath. Even when treatment is complete, patients are at increased risk of developing a skin infection called paronychia around their fingernails and toenails. The defective skin barrier around the nail bed provides insufficient protection against infectious agents (bacterial or fungal). Symptoms include pain, swelling, pus and thick, discoloured nails.
2 How big an impact do these skin changes have on day to day life?
Unfortunately, chemotherapy-induced changes to the skin can have quite a detrimental effect on a patient’s mental wellbeing. Whilst not all patients will experience severe dermal side effects that affect their quality of life, for those that do, it is yet another burden to deal with, at a time when they may already be emotionally and physically vulnerable The lack of control many cancer patients experience, combined with feeling self-conscious about how they look, is not conducive to having a positive mental attitude.
This is why it is so important for a patient to do what they can to alleviate these changes; to not only bring relief from the physical symptoms, but also to put themselves in a better place emotionally to overcome the challenge of chemotherapy.
Whilst various studies have investigated the negative impact that rashes in particular, have on quality of life, there is a surprising upside to their presence. Those patients who do develop a rash following treatment with EGFR inhibitors have an improved survival rate. Thus, the development of a rash appears to serve as a marker of a positive response to therapy.
3 What measures can be taken to minimise chemotherapy-induced skin changes?
Most patients who undergo chemotherapy will experience side effects, some of which will affect the health and appearance of their skin and nails. Currently, many of these side effects are inevitable due to the action of the chemotherapeutics. However, there are steps that can be taken to manage the side effects, with a view to improving overall quality of life.
Use a humectant-rich moisturiser that contains Aquacacteen. It will provide care and nourishment for dry, painful skin and reduce the severity of skin inflammation.
If hand-foot syndrome is a particular problem, use our Cancer pack to provide soothing relief.
3.2 Sun protection.
Avoid prolonged exposure to the sun. Wear a sunscreen that is designed for sensitive skin with an SPF of at least 30. Sunscreens containing natural plant oils are particularly effective. Use lip balms (SPF 30 and above) to protect the lips, and wear protective clothing.
3.3 Comfortable clothing.
Wear comfortable shoes and clothing, avoid anything too tight. Loose fitting clothes are less likely to irritate sensitive skin.
3.4 Look after your hands and nails.
Use a hand cream that contains Pro vitamin-B5 as this will fortify your nails. Moisturise the cuticles and minimise infection risk by avoiding false nails for the duration of the treatment. Periungual inflammation has been shown to impact severely on a patient’s well-being. A simple, yet effective, way to combat this is to undergo manicures and apply coloured nail varnish.
3.5 Choose the right skincare products.
Avoid using products that contain irritants or harsh chemicals as these might further aggravate dry, painful skin. Use a skincare brand that is designed for use on sensitive skin. The best products will provide nourishment and soothing relief, without exasperating the problems.
The most important thing is to talk through any concerns you have with your care providers. If you are worried about anything, feeling uncomfortable, or suffering from social isolation, seek advice.
Providing relief from some of the side effects of chemotherapy is a hugely important part of your treatment plan.
- Fabbrocini, G, et al. “Chemotherapy and Skin Reactions.” Journal of Experimental & Clinical Cancer Research, vol. 31, no. 1, 28 May 2012, p. 50., doi:10.1186/1756-9966-31-50.
- Jatoi, A, et al. “Tetracycline to Prevent Epidermal Growth Factor Receptor Inhibitor-Induced Skin Rashes: Results of a Placebo-Controlled Trial from the North Central Cancer Treatment Group (N03CB).” Cancer, vol. 113, no. 4, 15 Aug. 2008, pp. 847–853., doi:10.1002/cncr.23621.
- Lee, J, et al. “The Impact of Skin Problems on the Quality of Life in Patients Treated with Anticancer Agents: A Cross-Sectional Study.” Cancer Research and Treatment, vol. 50, no. 4, Oct. 2018, pp. 1186–1193., doi:10.4143/crt.2017.435.
- Sibaud, V, et al. “Dermatological Adverse Events with Taxane Chemotherapy.” European Journal of Dermatology, vol. 26, no. 5, 1 Oct. 2016, pp. 427–443., doi:10.1684/ejd.2016.2833.
- Wacker, B, et al. “Correlation between Development of Rash and Efficacy in Patients Treated with the Epidermal Growth Factor Receptor Tyrosine Kinase Inhibitor Erlotinib in Two Large Phase III Studies.” Clinical Cancer Research, vol. 13, no. 13, 1 July 2007, pp. 3913–3921., doi: 10.1158/1078-0432.CCR-06-2610.
- “Side Effects: Chemotherapy.” NHS, 22 Feb. 2017, www.nhs.uk/conditions/chemotherapy/side-effects/.
- “Skin and Nail Changes.” MD Anderson Cancer Center, www.mdanderson.org/patients-family/diagnosis-treatment/emotional-physical-effects/skin-nail-changes.html.